Alert archive / Michigan / Tornado Warnings in 2021

Tornado Warning 3, NWS Northern Indiana

June 20, 2021Branch County, Hillsdale County, Michigan

NWS Northern Indiana issued this tornado warning at Jun 20, 2021, 9:57 PM EDT for Branch County, Hillsdale County, Michigan. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2021, 9:57 PM EDT (01:57 UTC)
Expired
Jun 20, 2021, 10:30 PM EDT
In force
33 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Tornado
Observed
Hail
1.0 in

Counties Branch County, MI, Hillsdale County, MI

The radar

The Northern Indiana radar (KIWX), 93 km from the middle of the area, began a volume at 01:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 10:00 PM EDTTSTM WND DMGColdwater, MILARGE TREE SNAPPED AND FELL ON HOUSE. RELAYED VIA WOODTV. UNKNOWN TIME.
Jun 20, 10:07 PM EDTTSTM WND DMG2 Sse Girard, MIREPORT FROM MPING: 3-INCH TREE LIMBS BROKEN; POWER POLES BROKEN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 6:06 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 2.0 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2021-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 133 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2021-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
133 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
1501 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

693 
WFUS53 KIWX 210157
TORIWX
MIC023-059-210230-
/O.NEW.KIWX.TO.W.0003.210621T0157Z-210621T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Northern Indiana
957 PM EDT Sun Jun 20 2021

The National Weather Service in Northern Indiana has issued a

* Tornado Warning for...
  Northeastern Branch County in southwestern Michigan...
  Northwestern Hillsdale County in southeastern Michigan...

* Until 1030 PM EDT.

* At 957 PM EDT, a confirmed tornado was located over Coldwater,
  moving east at 35 mph.

  HAZARD...Damaging tornado and quarter size hail.

  SOURCE...Weather spotters confirmed tornado.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* The tornado will be near...
  Quincy around 1010 PM EDT.

This includes Interstate 69 in Michigan between mile markers 13 and
20.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If in a mobile home, a vehicle or outdoors,
move to the closest substantial shelter and protect yourself from
flying debris.

&&

LAT...LON 4193 8476 4193 8512 4198 8516 4203 8507
      4207 8481
TIME...MOT...LOC 0157Z 261DEG 30KT 4195 8503 

TORNADO...OBSERVED
HAIL...1.00IN

$$

FISHER
1 follow-up statement
849 
WWUS53 KIWX 210221
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
1021 PM EDT Sun Jun 20 2021

MIC023-059-210231-
/O.EXP.KIWX.TO.W.0003.000000T0000Z-210621T0230Z/
Branch MI-Hillsdale MI-
1021 PM EDT Sun Jun 20 2021

...THE TORNADO WARNING FOR NORTHEASTERN BRANCH AND NORTHWESTERN
HILLSDALE COUNTIES WILL EXPIRE AT 1030 PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 100 AM EDT for
southeastern and southwestern Michigan.

LAT...LON 4193 8476 4193 8512 4198 8516 4203 8507
      4207 8481
TIME...MOT...LOC 0221Z 261DEG 30KT 4198 8478 

$$

FISHER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this tornado warning went out at Jun 20, 9:07 PM EDT, 50 minutes earlier.

Area forecast discussion, Jun 20, 9:07 PM EDT, 50 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
907 PM EDT Sun Jun 20 2021

.SYNOPSIS...
Issued at 733 PM EDT Sun Jun 20 2021

Scattered strong to severe thunderstorms will continue moving from
southwest to northeast this evening. A lull in the shower and
storm chances is expected for a time late this evening and early
overnight, but more showers and storms are expected overnight in
association with an approaching cold front. Cooler and drier air
will then settle in Monday through the middle of the week.

&&

.UPDATE...
Issued at 905 PM EDT Sun Jun 20 2021

MCV responsible for numerous severe reports will continue to
depart to the east over next few hours. Greatest severe threat
across far northeast locations is shifting off the east, but
isolated strong/severe storm has developed just east of Marion, IN
over past hour with still some MLCAPE on the order of 3000 J/kg
feeding in from central Indiana. Severe threat still in place with
any isolated/scattered storms along and east of the I-69 corridor
over next few hours. Primary threats still appear to be large hail
and isolated damaging winds but cannot completely discount
isolated tornado threat given combination of aforementioned
instability and effective bulk shear on  Attention will then turn
back across northern Illinois as cold frontal forcing increases
from the northwest. Best upper support shifts across the western
Great Lakes, and feel that greatest additional wind threat during
the overnight hours will be across northern half of the area.
Hodographs derived from regional VWPs have enlarged this evening,
but shear profile should become slightly more unidirectional in
nature overnight as low level flow veers slightly in advance of
the cold front. Isolated/scattered damaging wind gusts and
localized heavier downpours still appear to be primary threats
during the overnight hours with the cold frontal forcing. With
good combination of shear/instability in place across the area,
will maintain severe thunderstorm watch at this time despite lull
in many locations immediate behind the MCV.

&&

.SHORT TERM...(This Afternoon through Monday)
Issued at 240 PM EDT Sun Jun 20 2021

The main focus remains on the severe weather threat late this
afternoon into this evening. A MCV and associated cluster of
convection, located across ne MO, will be the main feature of
interest as it tracks into the local area by this time, with
convection growing upscale in the vicinity of a lingering sfc
boundary oriented w-e just north of US 30. An increasingly
moist/unstable boundary layer under strengthening southwest
flow/shear support SPC's higher probs for severe storms. Initial
storm evolution by 21-23z may favor discrete storms (with HP
supercell structures), likely transitioning to broken line segments
or an organized bowing segment. All hazards (hail/wind/tornado)
remain on the table as hodographs enlarge and wind fields
strengthen. Large hail and isolated tornadoes will likely be the
primary threats to start, then trending toward damaging winds with
any linear segments. Overall confidence in this severe storm
threat has increased, especially along/north of US 24...so be
weather alert and stay tuned for updates.

A second line of convection is still expected to develop along a
cold front in eastern IA/WI this evening, with the bulk of CAMs
bringing this east in the 5-9z Monday AM time window. Wind appears
the be the primary threat by this time, conditional on how
convection evolves late this afternoon and evening. Expectations at
this time are for this higher end gusts within the weakening
MCS/QLCS to be more isolated and confined to areas mainly west of
Interstate 69.

A few showers may linger into Monday morning before the cold front
exits to the east, especially along/east of I-69. Gusty northwest
winds and cooler otherwise into the afternoon.

&&

.LONG TERM...(Monday Night through Sunday)
Issued at 240 PM EDT Sun Jun 20 2021

A quick shot of cool air will be the wx story post-frontal Monday
night through Tuesday night with lows mid 40s to low 50s. Skies will
trend mainly clear otherwise as low level ridging translates through
on the backside of an exiting upper trough.

Wednesday into Thursday will feature a warming trend on the backside
of high pressure with any convection to focus off to the northwest
on the nose of a LLJ. Fold over of this moisture channel and
front will then bring the next decent chance for showers and
storms into Thursday night and Friday. Troughing then lingers over
the region into next weekend with additional rain chances and
cooler temps.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday Evening)
Issued at 730 PM EDT Sun Jun 20 2021

Mesoscale convective vortex has aided in widespread showers and
thunderstorm development across northern Indiana into southern
Lower Michigan. Approach of this vortex has resulted in some ramp
up of low level jet and northward migration of instability
gradient from central Illinois into north central Indiana. Most
vigorous convection with this disturbance will continue across
northeast Indiana through around 02Z this evening, although
isolated strong storms will remain possible on southern periphery
of this disturbance across northeast Indiana through 06Z. Will
then turn attention to cold frontal forcing late tonight across
northwest Indiana, but still some low confidence in how far east
stronger storms will make it. Will continue to limit mention to
VCSH at KFWA after 07Z with better chances of storms likely
remaining west of Interstate 69. Cigs should deteriorate to
1500-2500 ft from west to east toward daybreak in post-frontal
environment with gradual improvement to VFR Monday afternoon.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Beach Hazards Statement from 1 AM CDT Monday through late Monday
     night for INZ003.

MI...Beach Hazards Statement from 2 AM EDT Monday through late Monday
     night for MIZ077.

OH...NONE.
LM...Small Craft Advisory from 2 AM to 11 PM EDT Monday for LMZ043-
     046.

&&

UPDATE...Marsili
SYNOPSIS...Steinwedel
SHORT TERM...Steinwedel
LONG TERM...Steinwedel
AVIATION...Marsili

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jun 20, 2:32 PM EDT, 7 hours 25 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Northern Indiana
232 PM EDT Sun Jun 20 2021

INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-211845-
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-
Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-
Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
232 PM EDT Sun Jun 20 2021 /132 PM CDT Sun Jun 20 2021/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

Thunderstorms are expected late this afternoon into tonight. Severe
thunderstorms are possible, especially late this afternoon and
evening with large hail, damaging winds and isolated tornadoes the
main threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Chances for thunderstorms return Friday.

.SPOTTER INFORMATION STATEMENT...

Spotters will likely be needed late this afternoon into tonight.

INZ003-MIZ077-211845-
La Porte-Berrien-
232 PM EDT Sun Jun 20 2021 /132 PM CDT Sun Jun 20 2021/

...BEACH HAZARDS STATEMENT IN EFFECT FROM 2 AM EDT /1 AM CDT/ MONDAY
THROUGH LATE MONDAY NIGHT...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

Thunderstorms are expected late this afternoon into tonight. Severe
thunderstorms are possible, especially late this afternoon and
evening with large hail, damaging winds and isolated tornadoes the
main threats.

Chances for thunderstorms return Friday.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

Chances for thunderstorms return Friday.

.SPOTTER INFORMATION STATEMENT...

Spotters will likely be needed late this afternoon into tonight.

LMZ043-046-211845-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
232 PM EDT Sun Jun 20 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 2 AM TO 11 PM EDT MONDAY...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Severe thunderstorms are possible late this afternoon into tonight.
Winds and waves may be higher in the vicinity of storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Chances for thunderstorms return Friday.

In the hours before

Local storm report, Jun 20, 9:24 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
924 PM EDT SUN JUN 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             1 SE BERRIEN SPRINGS    41.94N 86.33W
06/20/2021  E1.50 INCH       BERRIEN            MI   PUBLIC

            CORRECTS TIME AND SIZE OF PREVIOUS HAIL
            REPORT FROM 1 SE BERRIEN SPRINGS.

&&

LWF
Local storm report, Jun 20, 9:25 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
925 PM EDT SUN JUN 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND DMG     OSCEOLA                 41.67N 86.08W
06/20/2021                   ST. JOSEPH         IN   PUBLIC

            CORRECTS TIME OF PREVIOUS TSTM WND DMG
            REPORT FROM OSCEOLA. HEALTHY 8 INCH DIAMETER
            TREE BRANCH BLOWN DOWN.

&&

LWF
Local storm report, Jun 20, 9:36 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
936 PM EDT SUN JUN 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 PM     TSTM WND DMG     3 E PITTSFORD           41.86N 84.42W
06/20/2021                   HILLSDALE          MI   EMERGENCY MNGR

            3 TREES DOWNED ACROSS SE HALF OF COUNTY.

&&
Local storm report, Jun 20, 9:44 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
944 PM EDT SUN JUN 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     TSTM WND DMG     3 WSW RIDGEVILLE CORNER 41.43N 84.31W
06/20/2021                   HENRY              OH   EMERGENCY MNGR

            POWER LINES DOWNED.

&&
Local storm report, Jun 20, 9:52 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
952 PM EDT SUN JUN 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND DMG     1 ESE OSCEOLA           41.66N 86.06W
06/20/2021                   ELKHART            IN   PUBLIC

            MULTIPLE TREES ON HOUSES AND ELECTRICAL
            LINES. SUSTAINED WINDS UP TO 60.

&&
Local storm report, Jun 20, 9:54 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
954 PM EDT SUN JUN 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0927 PM     TSTM WND DMG     2 W FARMER              41.38N 84.67W
06/20/2021                   DEFIANCE           OH   PUBLIC

            REPORT FROM MPING: TREES UPROOTED OR
            SNAPPED.

&&

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 8:11 PM EDTSevere Thunderstorm WarningIWXBranch, Saint Joseph37 min
Jun 20, 8:57 PM EDTSevere Thunderstorm WarningIWXHillsdale33 min
Jun 20, 9:38 PM EDTSevere Thunderstorm WarningIWXBranch, Hillsdale52 min
Jun 20, 10:15 PM EDTTornado WarningIWXBranch, Hillsdale45 min
Jun 20, 10:57 PM EDTSpecial Weather StatementIWXBerrien33 min
Jun 20, 11:37 PM EDTSpecial Weather StatementIWXCass23 min
Jun 20, 11:47 PM EDTSpecial Weather StatementIWXCass28 min
Jun 21, 12:37 AM EDTSevere Thunderstorm WarningIWXBerrien38 min
Jun 21, 12:47 AM EDTSevere Thunderstorm WarningIWXBerrien, Cass43 min
Jun 21, 1:26 AM EDTTornado WarningIWXBerrien, Cass, Saint Joseph34 min
Jun 21, 1:30 AM EDTSevere Thunderstorm WarningIWXBerrien, Cass45 min
Jun 21, 1:58 AM EDTSevere Thunderstorm WarningIWXBranch, Cass, Saint Joseph34 min
Jun 21, 2:35 AM EDTSpecial Weather StatementIWXBranch, Hillsdale55 min
Jun 21, 2:49 AM EDTSpecial Weather StatementIWXBranch, Hillsdale26 min

Nearby

Tornado Warnings in Michigan, 2021Every tornado warning in 2021Tornadoes in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.